Similar to sharp surges in drug overdose deaths reported nationwide, Alaska has experienced a 68% increase in the number of drug overdose deaths between 2020 and 2021 – from 146 drug overdose deaths in 2020 to 245 in 2021, according to preliminary mortality data from the Alaska Department of Health and Social Services (DHSS).
“It’s important to share this data broadly because while this deadly trend has become known in communities and regions like Mat-Su, Ketchikan and the Yukon-Kuskokwim Delta, it’s a danger in every Alaska community,” said Alaska’s Chief Medical Officer Dr. Anne Zink. “This increase continues to be driven primarily by fentanyl, a very powerful opioid often found in counterfeit pills and a variety of illicit drugs, with six out of every 10 drug overdose deaths in Alaska involving fentanyl.”
Opioid overdose deaths can be prevented. “We can save lives by ensuring you are only taking medications prescribed for you, seeking treatment if you are using illicit drugs, and for every Alaskan – but especially those at risk and their friends and family – carrying naloxone which can reverse an opioid overdose and provide a chance of recovery,” Zink said. “Fentanyl test strips are another important tool; they test for the presence of fentanyl in a pill or substance and are free and available here in Alaska.”
Naloxone, a nasal spray that is available for free and easy to administer, quickly reverses an overdose by blocking the effects of opioids. It can restore normal breathing within two to three minutes in a person whose breath has slowed, or even stopped, because of an opioid overdose.
Fentanyl is a synthetic opioid and a deadly substance that is 50 times more potent than heroin and 100 times more potent than morphine and is linked nationally to an increase in drug overdoses. Fentanyl may be added to counterfeit pills that are made to look like prescription opioids like oxycodone (Oxycontin®, Percocet®), hydrocodone (Vicodin®), and alprazolam (Xanax®); or stimulants like amphetamines (Adderall®).
Fentanyl is often added to other drugs like heroin, cocaine and methamphetamine by dealers to increase potency and reduce costs. Drugs that contain fentanyl cannot be detected by sight or smell, and even a small amount can cause an overdose. If you have a drug that was not prescribed for you, be aware it could contain fentanyl. Of the 140 fentanyl overdose deaths that occurred in Alaska in 2021, 61% also involved methamphetamine while 28% also involved heroin.
Alaskans should be aware of the risks and should not use drugs alone if they do use drugs. Friends and loved ones of those who use drugs regularly are encouraged to check in with them frequently. Carry naloxone, have it in the home and know how to administer it. Alaskans who use substances that may be mixed with illicit fentanyl are also encouraged to be trained in how to use fentanyl test strips and to test all drugs before using.
Naloxone and fentanyl test strips are available free of charge through DHSS’ Project HOPE, from Alaska’s Public Health Centers and through Overdose Response Program organizations within communities. For more information or to locate overdose prevention kits and to learn about training, email email@example.com.
DHSS will be hosting a public training webinar next Thursday, April 14, from noon to 1 pm to help inform Alaskans about this issue and to demonstrate how to administer naloxone and test for fentanyl. Please tune in by Zoom here on that date and time; no pre-registration required. To join by phone: (408) 638-0968, webinar ID 88169558455#.
Symptoms of an opioid overdose include:
- Unconsciousness, or inability to wake up
- Limp body
- Falling asleep, extreme drowsiness
- Slow, shallow, irregular or no breathing
- Pale, blue, cold and/or clammy skin
- Choking, snoring or gurgling sounds
- Slow or no heartbeat